Statistics from Altmetric.com
Answers on 666.
In August 1993, a 42 year old woman presented for definitive treatment of hyperthyroidism secondary to Graves’ disease. In 1970 she had undergone subtotal thyroidectomy for the first episode of hyperthyroidism but after a recurrence in 1977, she had been started on long term carbimazole treatment. On presentation, the patient had a moderate sized goitre and signs of mild, inactive ophthalmopathy. She was euthyroid on 5 mg of carbimazole, which was withdrawn for seven days and a standard radioactive iodine (RAI) dose of 550 MBq was administered. Carbimazole was not restarted after RAI as per the policy of the department. Seven days after RAI, the patient had to be hospitalised with complaints of palpitation, marked anxiety, agitation and profuse perspiration, a regular tachycardia of 130 beats/min, blood pressure of 150/60 mm Hg, and pyrexia of 39°C. White cell count was normal, blood and urine cultures were negative, and chest radiography was normal. Thyroid function test result showed a free thyroxine concentration of 90 pmol/l (normal range 10–22 pmol/l), free triiodothyronine 32 pmol/l (2.5–5.5 pmol/l), and thyroid stimulating hormone <0.01 (0.5–4.0 mU/l).
What is the diagnosis and how frequently is this condition encountered?
What is the mechanism and what are the criteria for diagnosis of this condition?
How is this condition managed and how can one prevent it?
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.